Risk of skin cancer in the drug treatment of rheumatoid arthritis.
ABSTRACT It is well established that rheumatoid arthritis (RA) is associated with an increased risk of lymphoproliferative disorders when compared to the general population. It remains unclear whether this risk is owing to underlying inflammation and immune dysregulation, effects of disease modifying medications or a combination of the two. With increasing use of targeted biologic therapies, including those that may theoretically interfere with innate tumor surveillance, there is increasing concern about the development of other malignancies.
The English language literature was searched to identify observational studies and clinical trials reporting incidence and relative risk of melanoma and non-melanoma skin cancer (NMSC) among RA patients.
The numbers of melanomas reported were too small to draw conclusions regarding increased or decreased risk with underlying RA or commonly used medications. Relative incidence of NMSCs is difficult to assess given the lack of standardized reporting in the general population. No safety signal concerning skin cancer with RA or its therapies is at present identified.
- [Show abstract] [Hide abstract]
ABSTRACT: Several cases of skin cancer have been reported after treatment with etanercept although the causal relationship remains uncertain. We report the case of a patient who rapidly developed multiple basal cell carcinomas (BCC) after discontinuation of this treatment. A 42-year-old man presented severe plaque psoriasis after receiving topical therapy, less than 100 sessions of PUVA-therapy, retinoids and repeated solar exposure. Severe worsening of the psoriasis led us to use etanercept for seven months with excellent results. However, 11 BCCs gradually appeared within a year starting one month after the end of treatment. There is some controversy about the risk of non melanoma skin cancer associated with etanercept treatment. However, even the most recent studies are contradictory and they mostly concern rheumatological indications. In the past four years, a dozen cases of BCC have been reported following treatment for cutaneous psoriasis. As regards our patient, a genetic predisposition is possible but a potentiating effect of solar exposure is strongly suspected. This observation should lead to reinforced screening for BCC and restriction of anti-TNFalpha therapy to patients who have received less than 1000 J of PUVA-therapy, as recommended by the British Society of Rheumatology for psoriatic rheumatism. Levels of natural solar exposure must be also be taken into account.Annales de Dermatologie et de Vénéréologie 05/2009; 136(4):355-9. DOI:10.1016/j.annder.2008.10.036 · 0.67 Impact Factor
- Seminars in Oncology 02/2010; 37(1):11-9. DOI:10.1053/j.seminoncol.2010.01.001 · 3.94 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: To describe the risk of cancer in patients exposed to tumor necrosis factor (TNF) antagonists. The following 2 clinical cohorts were studied: (1) BIOBADASER 2.0: a registry of patients suffering from rheumatic diseases exposed to TNF antagonists (2531 rheumatoid arthritis (RA), 1488 spondyloarthropathies, and 675 other rheumatic conditions); and (2) EMECAR: a cohort of 789 RA patients not exposed to TNF antagonists. Cancer incidence rates (IR) per 1000 patient-years and incidence rate ratios (IRR) were calculated for BIOBADASER 2.0 and EMECAR patients. The IR over time in BIOBADASER 2.0 patients was analyzed by joinpoint regression. The IRR was estimated to compare cancer rates in exposed versus nonexposed RA patients. Standardized incidence and mortality ratios (SIR, SMR) were also estimated. Risk factors for cancer in patients exposed to TNF antagonists were investigated by generalized linear models. The SMR for cancer in BIODASER 2.0 was 0.67 (95% CI: 0.51-0.86), and the SIR was 0.1 (95% CI 0.03-0.23). The IR in RA patients exposed to TNF antagonists was 5.8 (95% CI: 4.4-7.6), and the adjusted IRR was 0.48 (95% CI: 0.09-2.45). The IR in patients with previous cancer was 26.4 (95% CI: 4.1-171.5). Age, chronic obstructive pulmonary disease, and steroids were associated with a higher risk of developing cancer. The IR decreased after the first 4 months of exposure, without statistical significance. Overall cancer and mortality rates in patients with rheumatic diseases exposed to TNF antagonists are no higher than in the background Spanish population. However special attention should be paid to elderly patients, those with previous cancers, and patients treated with steroids.Seminars in arthritis and rheumatism 11/2010; 41(1):71-80. DOI:10.1016/j.semarthrit.2010.08.005 · 3.63 Impact Factor